Alert archive / Nebraska / Special Weather Statements in 2023

Special Weather Statement, NWS Cheyenne, WY

August 7, 2023Sioux County, Nebraska

NWS Cheyenne, WY issued this special weather statement at Aug 7, 2023, 5:21 PM MDT for Sioux County, Nebraska. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 7, 2023, 5:21 PM MDT (23:21 UTC)
Expired
Aug 7, 2023, 6:00 PM MDT
In force
39 min
Issued by
NWS Cheyenne, WY
Hail
0.88 in
Wind
50

County Sioux County, NE

The radar

The Cheyenne radar (KCYS), 160 km from the middle of the area, began a volume at 23:23 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Rapid City, SD (KUNR), launched 12:00Z, 11.4 hours before the alert went out and 201 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Rapid City, SD at 12:00Z on 2023-08-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Rapid City, SD at 12:00Z on 2023-08-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -68 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1598 m above ground
0-6 km bulk shear
10 kt
0-1 km storm-relative helicity
-68 m²/s²
0-3 km storm-relative helicity
-37 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

362 
WWUS85 KCYS 072321
SPSCYS

Special Weather Statement
National Weather Service Cheyenne WY
521 PM MDT Mon Aug 7 2023
 
NEZ095-096-WYZ108-080000-
North Sioux NE-South Sioux NE-Goshen County WY-
521 PM MDT Mon Aug 7 2023

...A strong thunderstorm will impact portions of west central Sioux
and northeastern Goshen Counties through 600 PM MDT...

At 520 PM MDT, Doppler radar was tracking a strong thunderstorm 8
miles southeast of Prairie Center, or 27 miles north of Torrington,
moving east at 20 mph.

HAZARD...Wind gusts up to 50 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around 
         unsecured objects. Minor damage to outdoor objects is 
         possible.

Locations impacted include...
Agate Bed National Monument.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Cheyenne.

A Severe Thunderstorm Watch remains in effect until 900 PM MDT for
southeastern Wyoming.

&&

LAT...LON 4238 10418 4257 10421 4264 10370 4231 10368
TIME...MOT...LOC 2320Z 262DEG 19KT 4245 10406 

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH

$$

Hammer

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before this special weather statement went out at Aug 7, 4:12 PM MDT, 1 hour 9 minutes earlier.

Area forecast discussion, Aug 7, 4:12 PM MDT, 1 hour 9 minutes before
Area Forecast Discussion
National Weather Service Cheyenne WY
412 PM MDT Mon Aug 7 2023

.UPDATE...
Issued at 358 PM MDT Mon Aug 7 2023

Strong to severe thunderstorm continue this afternoon with the
possibility of hail and strong winds through early this evening.
Initial storms this afternoon across Laramie Co and the CO/WY
border produced strong winds gusting 50-60 mph along the I-80
corridor from west of Laramie to Cheyenne. Additional storms
developing over Cheyenne and Weld Co moved east but the anvil
plume began to weaken instability over the southern NE Panhandle
as noted with the latest RAP analysis limiting severe potential.
Farther west, storms have continued to develop in central WY
eastward towards the North Laramie Range closer to the passing
shortwave with most storm activity ending shortly after 8 PM MDT.
Overall, seems like the severe threat has been decreasing this
afternoon, but could still see isolated severe storms possible
with elevated instability remaining in place in Goshen/Platte
Counties north of where storm moved over earlier today. A Severe
Thunderstorm Watch continuing this evening. Additionally, latest
satellite imagery appears to show the cap breaking over the
northern NE Panhandle with a few storms developing over Box Butte
Co and farther east that will need to be monitored.

UPDATE Issued at 1203 PM MDT Mon Aug 7 2023

Latest GOES WV imagery shows a leading shortwave moving east
across western WY ahead of the large upper level trough digging
into central OR. Have seen CI this morning over northern CO and
south- central WY where slightly better upper level dynamics are
present associated with the 80-90 kt 250mb jet crossing the
central Rockies. Mainly could see gusty winds with these initial
storms along the I- 80 corridor in Carbon and Albany Co early this
afternoon as the atmosphere continues to destabilize. Numerous
WYDOT mesonet sensors have reported gusts 35-40 mph with these
initial storms.

Will continue to see increasing coverage of storms along the CO/WY
border early this afternoon before spreading east towards the NE
Panhandle. Forecast soundings show fairly dry low-levels along and
west of the Laramie Range supporting high-based storms and the
potential for strong outflow winds. Latest observations have the
dryline positioned near I-25 with KCYS recently turning out of the
NW with dew points dropping 10F degrees to 39F. However, a WYDOT
sensor along I-25 ~20 miles north of Cheyenne still sits at a dew
point of 49F degrees. CAMs continue to show numerous storms
developing over Laramie Co by 2-3 PM MDT moving east towards better
instability east of the dryline. Latest RAP continue to show 1500
J/kg in eastern WY with a well of 2000+ J/kg in the NE Panhandle
making large hail a concern today. Hodographs are also fairly
straight with mostly unidirectional shear, so expecting numerous
storm splits that could lead to a messy setup limiting discrete
cells. Will need to be mindful of any storms initially developing in
northern CO as the Bunkers left-mover motion is towards the
northeast at 30 kt.

In addition to these initial storms along the I-80 corridor, CI has
also begun along the Wind River Range closer to the upper level
shortwave passing through today. CAMs track these storms eastward
across central WY into our CWA as a second wave of storms late in
the afternoon with another threat for strong winds and hail.

&&

.SHORT TERM...(Today through Tuesday night)
Issued at 305 AM MDT Mon Aug 7 2023

Current surface analysis depicts the cold front, which dropped the
temperatures across the region, has stalled out across the southern
CONUS, as surface high pressure continues to move into the
Intermountain West from the Pacific Northwest.

Some showers and thunderstorms have continued overnight, with recent
radar imagery indicating showery activity across the I-25 corridor
and into the Nebraska Panhandle. Most of the impactful weather has
continued to subside overnight, with some gusty winds observed near
Bordeaux around 30 mph in the vicinity of shower activity. Another
active day expected for the early afternoon hours, with several
shortwave disturbances propagating within the flow. HiRes model
guidance has been consistent, with MLCAPEs hovering around 1500 to
2000 J/kg, 45 to 55 kts of 0-6 km shear, decent moisture advection
with up to an inch PWATs pushing into the Nebraska Panhandle, 700-
500mb Lapse Rates around 8.0C/km, and increasing SHIP parameters
further eastward into the Panhandle. Confidence for severe weather
is quite a bit higher for the Nebraska Panhandle, where current SPC
Convective Outlooks place Marginal and Slight Risks of Severe
Thunderstorms. However, possibilities still remain for severe
thunderstorms into western Laramie County with the RAP model
guidance placing some stronger cells across the I-25 corridor where
decent shear and lift along the shortwave disturbances will take
place. As a result, kept the chances for large hail and severe winds
in place for Laramie, Goshen, and Platte County. Main threats for
the day will include Large Hail and Damaging Winds, in addition to
fairly straight hodographs which continue to support splitting
storms and an isolated tornado risk in the right movers of the
splitting storms.

Severe weather chances continue into Tuesday, with a Marginal Risk
of severe thunderstorms for the most eastern portion of Wyoming and
a Slight Risk of Severe Thunderstorms for the Nebraska Panhandle.
Low level southeasterly flow will help maintain dewpoints in the
high-50s for the eastern most counties in the Nebraska Panhandle and
mid-50s into Goshen County. All in all, Tuesday appears to be a
repeat for what will occur later this afternoon, with thermodynamic
profiles remaining very similar for both days.

.LONG TERM...(Wednesday through Sunday)
Issued at 305 AM MDT Mon Aug 7 2023

Exiting low pressure system will give way to drier weather for
southeast Wyoming and Nebraska Panhandle Wednesday as a ridge of
high pressure builds back into the area. Cooler than normal with
highs in the 70s for much of southeast Wyoming and near 80 for the
Panhandle.

Could be breezy Thursday as a low pressure system tracks across
Montana...a favorable pattern for breezy winds. The only areas to
see any shower activity would be our western mountains. Associated
cold front looks to drop south into the CWA Thursday evening into
Friday morning with 700mb temperatures falling to 10 to 12C. Not
much in the way of precip with this front. Best chances would be
Carbon and Albany Counties where we have chance PoPs Friday
afternoon/evening.

Fairly warm for next weekend with 700mb temperatures up near +15C.
80s to low 90s pretty common across the CWA. Afternoon convection
with these warmer temperatures and instability.

&&

.AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon)
Issued at 1135 AM MDT Mon Aug 7 2023

Mainly VFR conditions expected across southeast Wyoming and the
Nebraska panhandle. Primary weather hazards will be thunderstorms,
however timing of the thunderstorms and confidence of when exactly
they could pass a TAF terminal is low to medium at this time. AMDs
are expected as more thunderstorms develop. Main storm activity
should be east of the Nebraska panhandle by 02-04Z. Generally
light wind overnight with areas of BR/FG possible near KCDR and
KAIA.

&&

.FIRE WEATHER...
Issued at 305 AM MDT Mon Aug 7 2023

Little to no fire weather concerns for the start to the work week
with several days of wetting rains leading to fuels remaining in
green up. Could see some elevated fire weather concerns Thursday
onward for Carbon County with minimum RH in the mid-teens and wind
speeds increasing to around 25+ knots.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...None.
NE...None.
&&

UPDATE...MB
SHORT TERM...MRD
LONG TERM...GCC
AVIATION...LEG
FIRE WEATHER...MRD

In the hours before

Special weather statement, Aug 7, 3:46 PM MDT, 1 hour 35 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
346 PM MDT Mon Aug 7 2023

NEZ055-072215-
Cheyenne NE-
346 PM MDT Mon Aug 7 2023

...A strong thunderstorm will impact portions of northeastern
Cheyenne County through 415 PM MDT...

At 346 PM MDT, Doppler radar was tracking a strong thunderstorm near
Gurley, or 8 miles north of Sidney, moving east at 35 mph.

HAZARD...Winds in excess of 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Gurley and Brownson.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 900 PM MDT for
the Panhandle of Nebraska.

&&

LAT...LON 4116 10308 4120 10315 4132 10316 4140 10261
      4116 10261
TIME...MOT...LOC 2146Z 265DEG 30KT 4125 10301

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

Brothers
Special weather statement, Aug 7, 4:06 PM MDT, 1 hour 15 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
406 PM MDT Mon Aug 7 2023

NEZ003-072230-
Box Butte NE-
406 PM MDT Mon Aug 7 2023

...A strong thunderstorm will impact portions of northeastern Box
Butte County through 430 PM MDT...

At 405 PM MDT, Doppler radar was tracking a strong thunderstorm 7
miles north of Wild Horse Butte, or 18 miles north of Alliance,
moving southeast at 15 mph.

HAZARD...Winds in excess of 40 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This storm will remain over mainly rural areas of northeastern Box
Butte County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4236 10295 4243 10293 4243 10275 4220 10274
      4219 10274
TIME...MOT...LOC 2205Z 301DEG 14KT 4237 10284

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH

Brothers
Special weather statement, Aug 7, 4:19 PM MDT, 1 hour 2 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
419 PM MDT Mon Aug 7 2023

WYZ101-072245-
Converse County Lower Elevations WY-
419 PM MDT Mon Aug 7 2023

...A strong thunderstorm will impact portions of central Converse
County through 445 PM MDT...

At 419 PM MDT, Doppler radar was tracking a strong thunderstorm near
Deer Creek, or 18 miles northwest of Douglas, moving east at 25 mph.

HAZARD...Wind gusts up to 50 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This storm will remain over mainly rural areas of central Converse
County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Cheyenne.

&&

LAT...LON 4284 10579 4300 10578 4308 10542 4280 10541
TIME...MOT...LOC 2219Z 275DEG 22KT 4290 10569

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH

Hammer
Local storm report, Aug 7, 4:40 PM MDT, 41 minutes before
Preliminary Local Storm Report
National Weather Service Cheyenne WY
440 PM MDT Mon Aug 7 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0430 PM     Hail             La Grange               41.64N 104.16W
08/07/2023  M0.88 inch       Goshen             WY   Trained Spotter

            Trained Spotter reports nickel sized hail.

&&
Special weather statement, Aug 7, 5:14 PM MDT, 7 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
514 PM MDT Mon Aug 7 2023

NEZ020-054-055-080000-
Kimball NE-Cheyenne NE-Banner NE-
514 PM MDT Mon Aug 7 2023

...Strong thunderstorms will impact portions of northwestern
Cheyenne, northeastern Kimball and southern Banner Counties through
600 PM MDT...

At 514 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 15 miles north of Dix to 10 miles south of
Harrisburg to 12 miles north of Oliver Campground to 10 miles east of
Albin. Movement was southeast at 35 mph.

HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Kimball, Potter, Dix, Kimball Airport and Harrisburg.

This includes Interstate 80 in Nebraska between mile markers 17 and
42.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Cheyenne.

A Severe Thunderstorm Watch remains in effect until 900 PM MDT for
the Panhandle of Nebraska.

&&

LAT...LON 4133 10312 4111 10333 4113 10369 4149 10400
      4154 10363
TIME...MOT...LOC 2314Z 297DEG 32KT 4145 10356 4140 10369 4140 10381
4145 10391

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH

Hammer
Special weather statement, Aug 7, 5:21 PM MDT, 0 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
521 PM MDT Mon Aug 7 2023

NEZ095-096-WYZ108-080000-
North Sioux NE-South Sioux NE-Goshen County WY-
521 PM MDT Mon Aug 7 2023

...A strong thunderstorm will impact portions of west central Sioux
and northeastern Goshen Counties through 600 PM MDT...

At 520 PM MDT, Doppler radar was tracking a strong thunderstorm 8
miles southeast of Prairie Center, or 27 miles north of Torrington,
moving east at 20 mph.

HAZARD...Wind gusts up to 50 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Agate Bed National Monument.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Cheyenne.

A Severe Thunderstorm Watch remains in effect until 900 PM MDT for
southeastern Wyoming.

&&

LAT...LON 4238 10418 4257 10421 4264 10370 4231 10368
TIME...MOT...LOC 2320Z 262DEG 19KT 4245 10406

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH

Hammer

The office that day

Everything else NWS Cheyenne, WY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 6, 8:02 PM MDTSpecial Weather StatementCYS58 min
Aug 6, 8:55 PM MDTSpecial Weather StatementCYS65 min
Aug 6, 9:19 PM MDTSevere Thunderstorm WarningCYSAlbany, Carbon, Converse71 min
Aug 6, 9:51 PM MDTSpecial Weather StatementCYSConverse39 min
Aug 6, 10:22 PM MDTSpecial Weather StatementCYSPlatte53 min
Aug 6, 11:38 PM MDTSpecial Weather StatementCYSGoshen52 min
Aug 7, 11:31 AM MDTSpecial Weather StatementCYSCarbon44 min
Aug 7, 12:41 PM MDTSevere Thunderstorm WarningCYSAlbany, Laramie49 min
Aug 7, 12:53 PM MDTSpecial Weather StatementCYSLaramie37 min
Aug 7, 1:16 PM MDTSevere Thunderstorm WarningCYSLaramie29 min
Aug 7, 1:34 PM MDTSpecial Weather StatementCYSLaramie26 min
Aug 7, 1:48 PM MDTSevere Thunderstorm WarningCYSLaramie27 min
Aug 7, 2:05 PM MDTSevere Thunderstorm WarningCYSGoshen, Laramie25 min
Aug 7, 2:32 PM MDTSevere Thunderstorm WarningCYSGoshen, Laramie19 min
Aug 7, 2:44 PM MDTAreal Flood AdvisoryCYSAlbany, Carbon2 hr
Aug 7, 3:00 PM MDTSpecial Weather StatementCYSPlatte30 min
Aug 7, 3:13 PM MDTSevere Thunderstorm WarningCYSPlatte47 min
Aug 7, 3:19 PM MDTSpecial Weather StatementCYSPlatte26 min
Aug 7, 3:42 PM MDTSpecial Weather StatementCYSConverse33 min
Aug 7, 3:48 PM MDTSevere Thunderstorm WarningCYSGoshen42 min
Aug 7, 4:19 PM MDTSpecial Weather StatementCYSConverse26 min
Aug 7, 4:31 PM MDTSevere Thunderstorm Warning Considerable damage threatCYSGoshen, Laramie44 min
Aug 7, 2:29 PM MDTSpecial Weather StatementCYSKimball31 min
Aug 7, 2:55 PM MDTSpecial Weather StatementCYSKimball35 min
Aug 7, 3:46 PM MDTSpecial Weather StatementCYSCheyenne29 min
Aug 7, 4:06 PM MDTSpecial Weather StatementCYSBox Butte24 min
Aug 7, 5:10 PM MDTSevere Thunderstorm WarningCYSBox Butte, Morrill23 min
Aug 7, 5:14 PM MDTSpecial Weather StatementCYSKimball46 min
Aug 7, 5:57 PM MDTSevere Thunderstorm Warning Considerable damage threatCYSBox Butte, Dawes, Sioux48 min

Nearby

Special Weather Statements in Nebraska, 2023Every special weather statement in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.